My son has had cystic acne for 2 yrs. now. He has been on Proactiv, Minocycline, Doxycycline, tazorac, duac, cleocin t and at least 20+ kenalog shots to the nose. The problem is, he only has cysts on the nose. The rest of his face is completely clear. Now the derm wants to put him on Accutane. I've looked into this drug and to tell you the truth, I wouldn't be able to sleep nights knowing that I have given this drug to him. I've read all the good and bad about this drug and I'm afraid. Depression, suicide, brain swelling is scaring the hell out of me. I'm really torn. He can't go on like this. His nose is swollen, red and full of cysts. Not the greatest thing for a 13 yr. old to have. He won't go for anymore shots now because it really hurts and he's had plenty. Please help me in this decision. I'm very upset about this and don't know what else to do. Would you put your kid on this drug? Why has the FDA put out a warning on it?
Any advise will be great,
If this were my child, I would definitely consider Accutane. I understand your concerns, which I take up with my patients and their parents all the time. The risks are real, but very rare. Keep in mind that Accutane has been used very extensively for over 21 years, and was tested for years before that. In my own experience, the number of Accutane patients I've seen with brain swelling is zero. As for depression, the jury is still out as to whether there is even a clear-cut cause and effect relationship between Accutane and depression. (Some teenagers get depressed anyway, unfortunately.) Also, you have to balance the risks, whatever they are, against the reality of multiple injections and embarrassing cystic acne that may well last for years and perhaps scar your child's nose.
As for the FDA warning, there are many reasons for warnings. You should consider the matter seriously, but weigh your own guilt and fear against your child's needs and the considered judgment of your doctors.
My husband had severe cystic acne on his face. He tried everything and finally decided to try Accutane. Within a month his face was completly clear. He went for years with the acne, and now he has very minimal outbreaks. The only side affect he encountered was dry skin on his arms and legs. I hope you try it for your son. I had severe acne on my face from the time I was 12 until I was 24. My mother also did not want me to take accutane. I wish she had. At that age, having acne is a tough thing to deal with, other children are very mean. Please concider it for him.
Just wanted to update.
My son has been on Accutane now for 2 1/2 weeks and his acne is doing SO much better. I can see the difference every day. He has only had dry lips (which is no real problem) No other side effects. Although a 5 month course seems a long time (I still don't like giving my kid this drug) we are going to stick it out if no other problems come up. Happy for now....
I had moderate and sometimes strong acne from 13-18 but finally at 19 the hormones calmed down and I have nearly none. I tried all of those medications also. I went on Accutane and noticed a small difference, but about 6 months later I had sevre stomach pain, and come to find out I had Aulcers. But that was 3 years ago, and now they don't bother me, but they will be with me for life. So just look out
Thanks for the input.
I just asked another question on this site because now at 1 month into Accutane my son started to get a huge amount of dandruff and a very itchy scalp. So much that he just could not stand the itching any more. I called the derm and he said to stop the accutane. I talked to several pharmasists about it and they said yes this is a problem with accutane. The derm on this site seems to disagree and says he never has heard of dry scalp problems. This doesn't make sense to me since everything else gets dry (skin, lips, eyes etc.) The accutane worked but my son was going crazy with intence itching of his head. Don't know what will happen next. Going to see the derm in a week but for now he is off the accutane.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.